Hail, Monroe
- When
- May 3, 8:44 PM CST
- Where
- Monroe County, 2.55 mi SW of Watermill
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.020, -90.500
Thunderstorms moved into western Wisconsin during the evening hours of May 3rd. These storms produced some hail and sub-severe wind gusts as they moved across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms moved into western Wisconsin during the evening hours of May 3rd. These storms produced some hail and sub-severe wind gusts as they moved across the area. The largest hail reported was penny sized near Tomah (Monroe County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 3, 2:45 PM CST, 5 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 345 PM CDT SUN MAY 3 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 345 PM CDT SUN MAY 3 2015 AT 3 PM...A COLD FRONT EXTENDED FROM IRONWOOD MICHIGAN TO ORANGE IOWA /KORG/. TEMPERATURES AHEAD OF THIS FRONT ARE IN THE LOWER TO MID 80S. MINNEAPOLIS AMDAR SOUNDINGS SHOW A CAP BETWEEN 925 MB AND 800 MB. IN ORDER TO GET CONVECTION AHEAD OF THIS FRONT...THE TEMPERATURES WOULD HAVE TO GET INTO THE MID 80S TO BREAK THIS CAP. IN ADDITION... THE MIXING HAS LOWERED DEW POINTS LOWERED TO AROUND 50. THIS IS LIMITING THE AMOUNT OF THE INSTABILITY AHEAD OF COLD FRONT AT THIS TIME. SURFACE CAPES ARE ONLY IN THE 1000 TO 1500 J/KG RANGE...SO NOT EXPECTING ANYTHING TO DEVELOP IN OUR AREA THIS AFTERNOON. HOWEVER LEFT SMALL CHANCE OF PRECIPITATION IN THE FORECAST JUST IN CASE THE CAP BREAKS A BIT EARLIER THAN ANTICIPATED. FOR THIS EVENING...THE MODELS SUGGEST THAT THE MID AND UPPER 50 DEW POINTS WILL MOVE INTO AREAS SOUTH OF INTERSTATE 94. THIS HELPS THE 0-3 KM MOST UNSTABLE CAPES CLIMB INTO THE 1 TO 2K RANGE. MEANWHILE THE REMAINDER OF THE AREA WILL BE IN THE 500 TO 1000 J/KG RANGE. LIKE THE PAST COUPLE OF DAYS...THE BEST 0-6 KM EFFECTIVE SHEAR /40 TO 45 KNOTS/ WILL BE FOUND ALONG AND BEHIND THE FRONT. WITH THE 0-3 KM SHEAR 20 KNOTS...IT IS GOING TO BE HARD TO KEEP THE GUST FRONT ANCHORED ALONG THE FRONT. THE ONLY THING REALLY GOING FOR DAMAGING WINDS ARE VERY DRY SUB CLOUD AREA. WITH SKINNY CAPE SHOWING UP IN THE SOUNDINGS...YOU MAY GET UP TO A QUARTER SIZE HAIL AT MOST. WITH ALL OF THIS IN MIND...SEVERE WEATHER CHANCES LOOK TO BE MARGINAL TO ISOLATED AT BEST. OVERNIGHT...THE MODELS SHOW THAT THERE WILL BE A BAND OF 900 TO 700 MB FRONTOGENESIS ALONG AND NORTH OF INTERSTATE 94. THIS IS ASSOCIATED WITH ANOTHER SHORT WAVE TROUGH. WITH THE ARW NOT GENERATING CONVECTION EARLIER IN THE EVENING...THERE IS ENOUGH INSTABILITY FOR THIS MODEL TO PRODUCE A BAND OF SHOWERS AND STORMS. MEANWHILE THE OTHER MESO MODELS USE UP THIS INSTABILITY BEFORE THIS FRONTOGENESIS DEVELOPS. OVERALL...THE LATTER MODELS LOOK TO BE THE PROBABLE SOLUTIONS...SO TRENDED THE FORECAST TOWARD THEM. ON MONDAY...MANY OF THE MODELS CONTINUE TO SHOW THAT THE COLD FRONT WILL PUSH SOUTH OF THE AREA DURING THE EARLY MORNING. THE GFS CONTINUES TO BE THE FARTHEST NORTH...BUT WITH THE HIGH BUILDING INTO THE AREA AND DRY DEW POINTS ALREADY BUILDING SOUTH...LEANED MORE TOWARD THE DRIER MODELS. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 345 PM CDT SUN MAY 3 2015 ON MONDAY NIGHT AND TUESDAY...THE MODELS SHOW WEAK 850 MB MOISTURE DEVELOPS SOUTH OF INTERSTATE 90. AS THIS OCCURS...THE SHOWERS AND THUNDERSTORMS WILL MOVE BACK NORTH INTO NORTHEAST IOWA AND SOUTHWEST WISCONSIN. WITH LIMITED SHEAR...NOT EXPECTING ANY SEVERE WEATHER WITH THE THUNDERSTORMS. WITH A PRECIPITATION AND CLOUDS ACROSS THE AREA...WENT A COUPLE OF DEGREES COOLER THAN THE MODEL CONSENSUS. ON TUESDAY NIGHT AND WEDNESDAY...A SHORT WAVE RIDGE WILL BUILD NORTH ACROSS THE AREA. AS THIS OCCURS...THE WARM FRONT WILL MOVE QUICKLY NORTH ACROSS THE AREA. WITH THIS IN MIND KEPT THE LOWESTRAIN CHANCES SOUTH OF INTERSTATE 90. FOR THE REMAINDER OF THE TIME PERIOD...STILL SOME QUESTIONS ON HOW FAST THE COLD FRONT WILL MOVE EAST INTO THE AREA. AS A RESULT...DID NOT CHANGE TOO FAR FROM THE MODEL CONSENSUS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1224 PM CDT SUN MAY 3 2015 VFR CONDITIONS EXPECTED THROUGH THIS AFTERNOON BEFORE A COLD FRONT ENTERS THE AREA EARLY THIS EVENING. EXPECTING A LINE OF THUNDERSTORMS TO ACCOMPANY THE FRONT...MAKING PASSAGE THROUGH KRST IN THE 23Z-03Z TIME FRAME...AND IN THE 01Z-05Z TIME FRAME AT KLSE. EXPECT DETERIORATING CONDITIONS WITH THE SHRA/TS ACTIVITY WITH CIGS/VSBY TEMPORARILY DIPPING INTO THE MVFR/IFR RANGE. THERE REMAINS THE POSSIBILITY THAT A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS IN EXCESS OF 50KT AND HAIL TO THE SIZE OF QUARTERS. LOOK FOR THE FRONT AND SHRA/TS ACTIVITY TO CLEAR SOUTHEAST OF THE AREA IN THE 07-09Z TIME FRAME WITH A RETURN TO VFR CONDITIONS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...BOYNE LONG TERM...BOYNE AVIATION...DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 924 PM CDT SUN MAY 3 2015 IAZ008-018-MNZ079-086>088-094-WIZ017-029-032-033-041200- MITCHELL-FLOYD-WABASHA-DODGE-OLMSTED-WINONA-MOWER-TAYLOR-CLARK- BUFFALO-TREMPEALEAU- 924 PM CDT SUN MAY 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND WESTERN INTO NORTHCENTRAL WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THROUGH SATURDAY. AT THIS TIME....THE THREAT FOR ORGANIZED SEVERE WEATHER REMAINS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ009>011-019-029-MNZ095-096-WIZ034-041>044-053-041200- HOWARD-WINNESHIEK-ALLAMAKEE-CHICKASAW-FAYETTE-FILLMORE-HOUSTON- JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- 924 PM CDT SUN MAY 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND WESTERN AND CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS OVER CENTRAL MINNESOTA INTO NORTHWEST WISCONSIN WILL SHIFT EAST INTO THE AREA THIS EVENING. THE STORMS LOOK TO AFFECT THE AREA THROUGH 11 PM /CENTRAL WI TO EXTREME EASTERN IA/ AS THEY MOVE EAST. A SEVERE STORM CANNOT BE RULED OUT...BUT IT IS UNLIKELY. FREQUENT LIGHTNING...WIND GUSTS OF 40-50 MPH...AND PEA SIZED HAIL WILL ACCOMPANY MOST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THROUGH SATURDAY. AT THIS TIME....THE THREAT FOR ORGANIZED SEVERE WEATHER REMAINS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ030-WIZ054-055-061-041200- CLAYTON-CRAWFORD-RICHLAND-GRANT- 924 PM CDT SUN MAY 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL SHIFT THROUGH THE AREA OVERNIGHT. FREQUENT LIGHTNING...WIND GUSTS OF 40-50 MPH...AND PEA SIZED HAIL WILL ACCOMPANY MOST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THROUGH SATURDAY. AT THIS TIME....THE THREAT FOR ORGANIZED SEVERE WEATHER REMAINS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BAUMGARDT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
840 PM CDT SUN MAY 3 2015
IAZ008>011-018-019-029-MNZ088-095-096-WIZ029-033-034-041>043-053-
040300-
WINNESHIEK-MITCHELL-HOWARD-CHICKASAW-FLOYD-ALLAMAKEE-FAYETTE-WINONA-
FILLMORE-HOUSTON-LA
CROSSE-JUNEAU-JACKSON-MONROE-CLARK-TREMPEALEAU-VERNON-
840 PM CDT SUN MAY 3 2015
...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE AREA ...
AT 833 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BLACK RIVER FALLS WISCONSIN...TO JUST NORTHWEST
OF LA CROSSE...TO PRESTON MINNESOTA...AND SOUTHWEST TO CHARLES CITY
IOWA. THE LINE IS MOVING SOUTHEAST AT ABOUT 30 MPH.
FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH...AND HAIL UP TO DIME
SIZED ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL CONTINUE MOVING SOUTHEAST AND WILL AFFECT THE
FOLLOWING CITIES OR TOWNS THROUGH 10 PM...
IN WISCONSIN...LA CROSSE...TOMAH...SPARTA...VIROQUA...IN
IOWA...DECORAH...CRESCO...AND NEW HAMPTON...IN MINNESOTA...CALEDONIA.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4308 9302 4455 9045 4425 9029 4373 9033
4342 9106 4342 9120 4336 9121 4291 9224
4294 9302
TIME...MOT...LOC 0133Z 302DEG 21KT 4448 9046 4334 9244
DABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
846 PM CDT SUN MAY 3 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST 4 N CHILI 44.69N 90.36W
05/03/2015 E50 MPH CLARK WI TRAINED SPOTTER
&&
RLBPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
847 PM CDT SUN MAY 3 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST 4 N CHILI 44.69N 90.36W
05/03/2015 E50 MPH CLARK WI TRAINED SPOTTER
0655 PM HAIL HAYFIELD 43.89N 92.85W
05/03/2015 E1.50 INCH DODGE MN TRAINED SPOTTER
0715 PM HAIL 4 E HAYFIELD 43.89N 92.77W
05/03/2015 E1.50 INCH DODGE MN TRAINED SPOTTER
0725 PM HAIL 2 S ROCHESTER 43.98N 92.48W
05/03/2015 E0.75 INCH OLMSTED MN TRAINED SPOTTER
0631 PM TSTM WND GST WABASHA 44.37N 92.05W
05/03/2015 E35 MPH WABASHA MN PUBLIC
COUNTY RD 4/33
0734 PM HAIL MARION 43.94N 92.35W
05/03/2015 E0.25 INCH OLMSTED MN PUBLIC
0744 PM TSTM WND GST 4 S ROCHESTER 43.96N 92.48W
05/03/2015 E50 MPH OLMSTED MN TRAINED SPOTTER
0745 PM HAIL 2 E MAPLEVIEW 43.69N 92.94W
05/03/2015 M1.00 INCH MOWER MN BROADCAST MEDIA
0753 PM HAIL DOVER 43.97N 92.13W
05/03/2015 M1.00 INCH OLMSTED MN TRAINED SPOTTER
0752 PM TSTM WND GST 2 SW CHATFIELD 43.82N 92.21W
05/03/2015 M56 MPH FILLMORE MN TRAINED SPOTTER
&&
NWS LA CROSSE WI
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
851 PM CDT SUN MAY 3 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM HAIL 1 N MARBLE ROCK 42.99N 92.87W
05/03/2015 E0.50 INCH FLOYD IA PUBLIC
&&
RLBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
902 PM CDT SUN MAY 3 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 4 S LA CROSSE 43.77N 91.23W
05/03/2015 E45 MPH LA CROSSE WI TRAINED SPOTTER
&&
RLBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
941 PM CDT SUN MAY 3 2015
IAZ010-011-019-029-030-MNZ095-096-WIZ034-041>044-053>055-061-040430-
WINNESHIEK-CLAYTON-CHICKASAW-ALLAMAKEE-FAYETTE-FILLMORE-HOUSTON-
ADAMS-CRAWFORD-LA CROSSE-JUNEAU-JACKSON-MONROE-GRANT-RICHLAND-VERNON-
941 PM CDT SUN MAY 3 2015
...STRONG STORMS MOVING INTO CENTRAL AND SOUTHWEST WISCONSIN AND
EXTREME NORTHEAST IOWA...
AT 936 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR WISCONSIN RAPIDS IN CENTRAL WISCONSIN...TO NEAR
VIROQUA...THEN SOUTHWEST TO DECROAH IOWA AND INTO WATERLOO.
WIND GUSTS OF 50 TO 55 MPH...FREQUENT LIGHTNING...HEAVY
DOWNPOURS...AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS.
THE LINE OF STORMS IS MOVING SOUTHEAST AT 40 MPH. THROUGH MIDNIGHT
THE FOLLOWING LOCATIONS WILL BE AFFECTED....
PLATTEVILLE...SPARTA...TOMAH...DECORAH...OELWEIN...PRAIRIE DU
CHIEN...RICHLAND CENTER...MAUSTON...VIROQUA...WAUKON...LANCASTER...
BOSCOBEL...ELKADER...LANSING...FRIENDSHIP...SOLDIERS GROVE AND NEW
LISBON.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE IF STORMS APPROACH.
LAT...LON 4264 9071 4268 9090 4264 9208 4291 9208
4291 9237 4358 9179 4372 9122 4429 9035
4425 9032 4416 8960 4364 8960 4364 9031
4355 9031 4355 9019 4317 9019 4321 9029
4320 9043 4251 9043 4251 9064
TIME...MOT...LOC 0236Z 297DEG 50KT 4439 8958 4348 9128 4271 9210
DABThe La Crosse radar (KARX), 60 km away, was scanning. The volume nearest the first event began at 02:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568198.